Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 180, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 23, 2005, 8:19 AM CDT for Grant County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2005, 8:19 AM CDT (13:19 UTC)
- Expired
- Jul 23, 2005, 9:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Grant County, MN
The radar
The Aberdeen radar (KABR), 190 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 8:30 AM CDT | TSTM WND DMG | 8 W Hoffman, MN | LARGE LIMBS DOWM 6-8 INCH DIAMETER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 7:15 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 685 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 231319 SVRFGF MNC051-231400- /O.NEW.KFGF.SV.W.0180.050723T1319Z-050723T1400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 819 AM CDT SAT JUL 23 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 900 AM CDT. * AT 809 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR NORCROSS...OR 29 MILES SOUTH OF FERGUS FALLS...MOVING TO THE EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTH OF BARRETT AT 830 AM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4605 9624 4577 9623 4579 9580 4606 9580 $$ GV
2 follow-up statements
000 WWUS53 KFGF 231342 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 840 AM CDT SAT JUL 23 2005 MNC051-231400- /O.CON.KFGF.SV.W.0180.000000T0000Z-050723T1400Z/ GRANT MN- 840 AM CDT SAT JUL 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 AM CDT FOR GRANT COUNTY... AT 832 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR BARRETT...OR 29 MILES SOUTH OF FERGUS FALLS...MOVING TO THE EAST AT 40 MPH. AT 825 AM CDT...SPOTTERS REPORTED LARGE BRANCHES DOWN 8 MILES WEST OF HOFFMAN. 66 MPH WINDS WERE REPORTED AT MORRIS AIRPORT IN STEVENS COUNTY. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT SATURDAY FOR WEST CENTRAL MINNESOTA. LAT...LON 4605 9624 4577 9623 4579 9580 4606 9580 $$ GV/JDS
000 WWUS53 KFGF 231358 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 858 AM CDT SAT JUL 23 2005 MNC051-231408- /O.EXP.KFGF.SV.W.0180.000000T0000Z-050723T1400Z/ GRANT MN- 858 AM CDT SAT JUL 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY EXPIRED AT 900 AM CDT... AT 858 AM CDT...THE SEVERE THUNDERSTORM IN CENTRAL GRANT COUNTY HAS MOVED OUT OF THE COUNTY. SO THE WARNING WAS ALLOWED TO EXPIRE AT 900 AM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT SATURDAY FOR WEST CENTRAL MINNESOTA. LAT...LON 4605 9624 4577 9623 4579 9580 4606 9580 $$ GV/JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:24 AM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 23, 4:24 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 424 AM CDT SAT JUL 23 2005 .SHORT TERM... MAIN FORECAST CHALLENGE WILL BE THUNDERSTORM POTENTIAL FOR THIS MORNING AND AFTERNOON. ALSO...TEMPERATURE TRENDS TODAY WITH CLOUD COVER AND COOLING TEMPERATURES BEHIND THE COLD FRONT TONIGHT. CURRENTLY...THERE TWO AREAS OF CONVECTION...ONE AREA OVER SOUTH CENTRAL NORTH DAKOTA AND ONE AREA OVER SOUTHWEST NORTH DAKOTA. BOTH COMPLEXES HAVE BEEN RIDING AHEAD OF A VORT MAX ALONG A LINE OF STEEP MOVING OUT OF THE ROCKIES LATE EVENING AND INTO THE WESTERN DAKOTAS. OVER THE LAST HOURS THE SOUTH CENTRAL COMPLEX OF THUNDERSTORMS HAVE STRENGTHEN WITH A FEW SVR AND TOR WARNINGS ISSUED. THESE STORMS ARE TRACKING MORE EAST SOUTHEAST AND COULD CLIP OUR FAR SOUTHEASTERN ND COUNTIES. THE FAVORABLE MOISTURE CONVERGENCE AND INCREASING 0 TO 6 KM BULK SHEAR VALUES OF +50 KTS ARE ALONG THE SD/ND/MN BOARDER...HOWEVER 700 MB WARM AIR ADVECTION MAY CAUSE STORMS TO WEAKEN AS THE MID LEVELS STABILIZE OVER NORTHEASTERN SD. WILL CONTINUE TO MONITOR THIS AREA THIS MORNING. TODAY AND TONIGHT...MAIN COLD FRONT WILL MOVE THROUGH THIS AFTERNOON. A SECONDARY SURFACE LOW SHOULD MOVE THROUGH THE SOUTHERN VALLEY WITH THE MAIN SURFACE LOW STAYING WELL NORTH OF THE US/CANADA BOARDER. PLENTY OF MOISTURES +70 DEW POINTS...FAIRLY DECENT 850 MB JET...+50 KT 0-6 KM BULK SHEAR AND +3000 ML CAPES WILL IN PLACE OVER THE VALLEY EASTWARD THIS AFTERNOON. HOWEVER...CAPPING STILL REMAINS AN ISSUE OVER THE SOUTHERN VALLEY WITH 12 TO 16 C 700 MB TEMPERATURES. ALSO...LACK OF UPPER LEVEL DYNAMICS WHICH REMAINS WELL NORTH OF THE BOARDER WELL CONFINE SEVERE CHANCES FOR THE NORTH FORECAST AREA THIS EVENING MOVING INTO NORTHWEST AND PARTS OF WEST CENTRAL MINNESOTA THIS EVENING. MADE CHANGES WITH TIMING AND INTENSITY IN WX GRIDS TO REFLECT THIS. NO MAJOR CHANGES TO THE EXTENDED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SMITH
Hazardous weather outlook, Jul 23, 6:40 AM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 640 AM CDT SAT JUL 23 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241130- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 640 AM CDT SAT JUL 23 2005 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHERN RED RIVER VALLEY INTO NORTHWEST AND PORTIONS OF WEST CENTRAL MINNESOTA THIS AFTERNOON THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE FORECASTED TO DEVELOP LATER THIS AFTERNOON OVER NORTHERN PORTIONS OF THE DEVILS LAKE BASIN AND THE NORTHERN RED RIVER VALLEY ALONG AN EASTWARD PROPAGATING COLD FRONT. MAINLY DAMAGING WINDS AND/OR LARGE HAIL ARE THE PRIMARY THREATS. THUNDERSTORMS ACTIVITY IS EXPECTED TO MOVE INTO NORTHWEST AND PORTIONS OF WEST CENTRAL MINNESOTA THIS EVENING WHERE GREATER INSTABILITY WILL ALLOW STORMS TO REDEVELOP. THE MAIN THREATS ARE DAMAGING WIND AND A LARGE HAIL...HOWEVER THE ENVIRONMENT COULD SUPPORT TORNADO DEVELOPMENT. ACTIVITY SHOULD MOVE EAST OUT OF THE REGION AROUND MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE OF THUNDERSTORMS EARLY MONDAY MORNING INTO MONDAY LATE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. SMITH
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.